Highs

for about the past two weeks, i have been running between 250-550 no matter how much insulin i take. im on a minimed pump and change my sites regularly (2-3x/week). i haven’t been doing/ eating anything different from what i usually do, but i cant seem to get below 250. im getting sick of feeling sick. has this happened to anyone? if so, what should i do?

Have you tried using a new vial of insulin? I’ve had insulin go bad before it expired several times. I brought it back to the pharmacy & they gave me a new vial no questions asked. I made sure the new insulin had a different lot number just in case.

If you’re not sick or hormonal, you may have scar tissue which is preventing insulin from being absorbed properly. Try correcting highs with a syringe by injecting in a new spot to see if this helps.

Some people develop an immunity to a certain brand of insulin & need to change to another brand.

Call your doctor for help.

I agree with what Gerri said.
Try the new insulin. If that doesn’t work, try new insulin with a syringe.

If a new vial doesn’t fix the problem, then there might be something else going on. If you don’t get it down at by morning, call your doctor’s office and see if there is a dr on call you can talk to. You need to get the bg’s down before you get really sick from the high. (That is not said in a lecturing tone, but a concerned tone.)

Good luck!

Hi Jessie,
Not sure if I should be replying to this …since I’m not on the pump yet(still in the box)

I’d recommend fresh air for a half hour> …>.go for a walk or find a tall set of stairs to walk up and down.
Don’t forget the glucose tabs :slight_smile: .
Be careful not to bolus to high to combat the high if your going to do a little more than your every day normal
activity. I CAN"T do any excersize in the morning because my BG shoots through the roof.

Donovan

Jessie,

Exercise is important, of course, but don’t exercise when BG is over 240. That’s risky because it can send you higher.

I think many things could be occuring. I noticed that you are in high school. Are you growing ? Is something different happening in school or is your schedule different? Are you becoming insulin resistant because of puberty? (My son has gone through all of these - not sure if females go through the same thing ) Just a few thoughts. I think you better call the Dr. and see what they say. Could your settings have changed somehow on your pump? Keep us posted. It certainly is frustrating.

Yes Yes Yes Agreed and just another thought …I just spent three days of highs -14-to-16s but realized it must have been the flu shot I had three days ago!! Any low level infection and yes hormonal peaks or stress.

I hope you are doing better soon.

I would recommend you stop eating until you come back down. Use your pump’s bolus wizard and give it 6 hours or so to adjust if you are on fast acting insulin and 12 hours if you happen to be using Regular (very unlikely).



When you are back to normal and stable for ~6 hours then start with eating a small amount of food with a known quantity of carbs; like a slice of bread. Bolus per your pump’s settings and see what happens after 4-6 hours. If you are not back to normal you need to see your Dr ASAP. If you are normal then very slowly start to resume normal eating but focus on foods with known amounts of carbs and no refined sugars.



If you can’t get to normal after 6 hours of fasting you need to see a Dr ASAP, IMO.

Have you considered something might be wrong with the pump? Next time you are high (or the next several times), use an injection of insulin to bring yourself down. If this works, you may need to consider there is a pump malfunction happening and you need to contact Minimed. You may also want to contact them anyway and make sure your boxes of infusion sets haven’t been recalled for any reasons.

It is unliikely that the flu shot caused the unexplained highs.

thanks for all of your input :slight_smile:

-I have tried 3 different vials- i use a mail order pharmacy so i cant go in and return it…
-I have been putting my sets in new places, i’ve recently started using my arms (i much prefer it to my stomach). I’m not sick so…
-i have tried syringes, still high.
-i hope my pump isnt malfunctioning- i just got it over the summer (my old one broke :frowning: )

My next appointment with my endo is december 11. my a1c is going to be so high. last time i got it it was 7.2 so im guessing its gonna be around 9 now…

i just tested again… 592! oh gosh, i cant wait until december. i’ll probably be making some phone calls…

592–oh, dear. Please go to the ER.

Call 911. You are very sick. Get to a hospital. When I was at 600ish, I spent three or four days in a coma, and a week in ICU. Whatever your problem is, you can’t fix it alone and will need a lot of medical help. Diabetic ketoacidosis can kill you, and does kill about 10% of the people who develop it.

I agree that it is time to go to ER or call your endos office and see if they can take you immediately.

Perhaps something has changed with your body and your insulin needs increase dramatically. You cannot wait a month to figure out why you have these highs! Please go to the ER or a doctor immediately!

Jessie Go to your nearest hospital…Let them know what’s going on that your pump may not be working and that you can’t get any new insulin…If you can’t get to the hospital call 911

Jessie…Go to the hospital…Don’t wait to be checked in…Have someone drive you rite away or (call 911) let them know that you can’t get any new insulin and that your blood glucose has been high for a long time.

Yes, get to the ER, please:) You mentioned mail-order. I had a serious problem with that a few years ago. It wasn’t until I checked the tracking log and saw that it spent more than a week in a UPS warehouse, despite being an overnight shipment, that I discovered why my insulin was no good. My local CVS will fill 90-day supplies at the discounted co-pay, so I now pick up all of my insulin…

Hey Jessie
WE are all waiting to hear from you,hoping to hear "All is well with you"
I hope you are doing O.K. and please let us know when you are able to.

This morning, my blood sugar was back up to 411, and I checked ketones and I was in the high range. I called my endo, and all he said to do was take insulin (shots) and drink lots of water. I did that, and now I’m at 159. I still have some ketones, but a lot less than before.

Glad it’s come down. Keep drinking water. If it shoots way up again, go to the ER. They’ll put you on IV fluids, insulin & will check your electrolytes. Persistently high BG plays havoc with electrolytes, a dangerous situation.

Sorry for whatever is going on to cause this. Bet you’re exhausted. Limit carbs until you’re consistently in range. No point in adding fuel to the fire.

Dental infections can be the cause of unexplained highs. We don’t feel sick & can have this without knowing it.

Hope things are back to normal soon!